Adrenal insufficiency after long-term high-dose ethinylestradiol use in a transgender woman

Read full text
Authors: Nagisa Aoki, Tomomi Taguchi, Satoshi Oda, Suguru TADOKORO, Raishi Ichikawa, Takeshi Miyatsuka
Cited by: 1
References: 13

Abstract

A 42-year-old transgender woman, assigned male at birth, was referred for the evaluation of hypertension, and was found to have hypercortisolemia with suppressed adrenocorticotropic hormone (ACTH). The patient also presented with obesity and gynecomastia, along with reduced levels of gonadotropins, testosterone, and insulin-like growth factor 1 (IGF-1), with no adrenal lesions on imaging. These findings were attributed to more than 20 years of unsupervised high-dose oral ethinylestradiol use for breast feminization, with doses approximately 4 times higher than those typically prescribed for women. After discontinuation of ethinylestradiol, her hypertension improved, but a rapid ACTH stimulation test demonstrated an inadequate cortisol response, consistent with secondary adrenal insufficiency. Hydrocortisone replacement therapy with gradual tapering led to normalization of her ACTH, cortisol, gonadotropin, and IGF-1 levels. Subsequent ACTH stimulation and corticotropin-releasing hormone tests confirmed the recovery of adrenal function, enabling the cessation of hydrocortisone therapy. Thus, long-term high-dose oral ethinylestradiol may be associated not only with apparent hypercortisolemia attributable to increased corticosteroid-binding globulin, but also, possibly through increased free cortisol, with suppression of the hypothalamic-pituitary-adrenal axis. When a transgender woman taking supraphysiological doses of oral estrogen discontinues estrogen therapy, adrenal insufficiency potentially requiring transient steroid replacement should be considered.

Fields of Study & Subjects

Hormonal and reproductive studies Sexual Differentiation and Disorders Menopause: Health Impacts and Treatments

Publication details

Journal / source
JCEM Case Reports
Publisher
The Endocrine Society
Volume
4
Issue
7
Pages
luag162–luag162
Publication date
20 May 2026
Language
EN